Sotalol Experience

I have Ventrical tachycardia (4 episodes so far). One put me into the ER (240 pulse), I ended up with a defib and an attempted ablation (they couldn't get to any, though).

I was then placed on Toprol XL, 25 mg. Was fine for a while, then I got hit with another Vtach at 285 bpm. So, back to the doc, he raised my Toprol XL to 50 mg, was again fine until last Friday, when once again I got hit with a Vtach at 245, then early saturday morning (just as I woke up) at 218 bpm, which didn't require a shock, only management.

So, the doc now has me on 100 mg of Toprol XL, but wants me to go into the Hospital again to swap to Sotalol.

For anyone on Sotalol, did you experience any side affects? How well has it managed your irreguar heart beat?
Any info would be helpful before I go in for the drug study.


7 Comments

Sotalol

by SMITTY - 2007-12-04 01:12:03

Hello Turbo,

Sotalol is a beta blocker, as is Toprol XL. It just has different molecules arranged differently, or something, I don't know what is different about them. But there are about 15 or 20 different beta blockers on the market today. The doctors have found that some work for a specific person and a specific problem and I have no idea why. But, the fact that you tolerate Toprol XL, says that the odds are in your favor that you will tolerate Sotalol.

As for me, I have tried 8 or 9 different beta blockers and each of them made me feel as if I was walking through ankle deep mud, while other people tolerate them well.
To me beta blockers are truly "different strokes, for different folks."

My suggestion, at this point in your venture is to trust your doctor and see what happens with Sotalol. It could be the answer to your problems.

Good luck,

Smitty

thats me

by Peter.Nash - 2007-12-04 02:12:48

Hi Turbo,
like you I had these Vtachs to the same extent 220 -260 range on a regular basis I was on mexitiline at the time 1200 mg a day that is a very old drug and cheap I guess

But after My ICD fired a few times and paced me out often they put me on to Sotalol 40 mg four times a day 160 in all... so much better controlled my Vt's for the past couple of years which is great but like Smitty says these beta blockers tend to weigh you down a bit like living in a can of treakle.... horses for couses come to mind here good luck Peter N

How I currently Feel

by turboz24 - 2007-12-04 03:12:20

Well, currently I kind of feel like I am just tired, mentally more than physically (for example, I yawn, but I still fidgit as much as I normally do).

The oddest thing is I am actually fine working out, when my heart rate exceeds 140 from exertion, I stop throwing PVC's and run normal. I actually feel way better. Of course, I still worry about the Vtach when exercising with heavy weights, but I have not had a vtach under exertion, only either resting or coming off a higher pulse rate.

I still think that the PVC's interfer with my lower pulse and make me feel sluggish.

PVCs

by POCKETS - 2007-12-04 04:12:18

Turbo,

I think if you stop and think about what a PVC is, you will realize you are totally correct. PVC - premature ventricular contraction. What that is saying is the ventricle is contracting to early and has not filled with blood so while you may have something that emulates a heart beat, it is not a good heart beat. Without a good supply of blood being pumped you will feel sluggish, tired and probably sleepy.

Also, excerise that puts a load on the heart and makes it beat faster will often smooth out the PVCs and skip beats we sometimes feel when we are resting or loafing.

Good luck to you,

Pockets.

sotalol

by thomast - 2007-12-04 12:12:32

I don't know how it will effect you, but I was on it for about 4 months and lost 40 lbs. as I was too sick to eat for the entire time. Even looking at food would make me gag. Finally put me on Tikosyn which has worked good for about 2 1/2 years now. It may work fine with you as everyone is differant. I went on Tikosyn about the same time as I went from a 2 wire to a 3 wire PM. Early on I got shocked twice but they changed the programing after that. I have had a few episodes since then which the PM manages without shocking. In fact I had one a couple of weeks ago, I was unloading luggage fronm the car while at 4100 ft and tired. It set off my patient alert which I had to go in and have checked and reset by Medtronic.

Metaprolol and Sotalol

by Papaguy - 2007-12-05 08:12:32

Like "Vai" I was on Metaprolol for a while one month after I had my PM in order to help me recuperate from an abdominal Aneurism operation. At that time I had been taking Amiodarone for a few years to help control my Afib. After I decided to stop taking Amiodarone, six months ago, my cardiologist gave me Sotalol 80mg twice a day to replace the Amiodarone and the Metaprolol. All the bad side effects that I had from the previous medecines are gradually going away and Sotalol for me is an excellent choice of medecine with no undesirable side effects so far.

sotalol experience

by Vai - 2007-12-05 12:12:33

I was on metaprolol for about 1 year and worked fine for me, no side effects, arrythmia under control but conditions changed and the drug was not as effective as before. The main symptoms were increased in tachycardia episodes and afib. The doc switched me to sotalol (80g X 2 per day) and have been on it since Jan 2006. No negative side effects, minimum arrythmia, no tiredness, no breathlessness etc. I guess this worked for me.
Wish you the best.

You know you're wired when...

You have a T-shirt that reads “Wired4Sound”.

Member Quotes

Life is finally better.